EconPapers    
Economics at your fingertips  
 

Estimating stochastic survey response errors using the multitrait‐multierror model

Alexandru Cernat and Daniel L. Oberski

Journal of the Royal Statistical Society Series A, 2022, vol. 185, issue 1, 134-155

Abstract: Surveys are well known to contain response errors of different types, including acquiescence, social desirability, common method variance and random error simultaneously. Nevertheless, a single error source at a time is all that most methods developed to estimate and correct for such errors consider in practice. Consequently, estimation of response errors is inefficient, their relative importance is unknown and the optimal question format may not be discoverable. To remedy this situation, we demonstrate how multiple types of errors can be estimated concurrently with the recently introduced ‘multitrait‐multierror’ (MTME) approach. MTME combines the theory of design of experiments with latent variable modelling to estimate response error variances of different error types simultaneously. This allows researchers to evaluate which errors are most impactful, and aids in the discovery of optimal question formats. We apply this approach using representative data from the United Kingdom to six survey items measuring attitudes towards immigrants that are commonly used across public opinion studies.

Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://doi.org/10.1111/rssa.12733

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jorssa:v:185:y:2022:i:1:p:134-155

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-985X

Access Statistics for this article

Journal of the Royal Statistical Society Series A is currently edited by A. Chevalier and L. Sharples

More articles in Journal of the Royal Statistical Society Series A from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:jorssa:v:185:y:2022:i:1:p:134-155